Indiana, 2018

Damaging Winds in Indiana, May 2, 2018

May 2, 2018 · NWS IWX · 14 events in 5 counties and zones

East to west oriented MLCAPE axis of 1000 to 2000 J/KG existed across far southern Lower Michigan and far northern Indiana. Effective shear was maximized across northwestern Indiana but did lower somewhat with southward extent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

East to west oriented MLCAPE axis of 1000 to 2000 J/KG existed across far southern Lower Michigan and far northern Indiana. Effective shear was maximized across northwestern Indiana but did lower somewhat with southward extent. A line of thunderstorms moved across southern Lake Michigan into northwestern Indiana. Additional storms developed further south along theta-e axis. Result was damaging wind gusts, a few which were significant with reports of trees, tree limbs and power lines down in several areas. Localized flooding occurred in some areas, mainly those prone to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 2, 6:34 PM EST, 22 minutes earlier.

Area forecast discussion, May 2, 6:34 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 4:19 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 5:56 PM EST, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018

INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...

At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.

LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
      4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678

NWS
Special weather statement, May 2, 6:00 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018

INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 147 and 151.

LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
      4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482

NWS
Special weather statement, May 2, 6:11 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018

INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.

This includes Interstate 69 in Indiana between mile markers 303 and
310.

LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
      4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551

NWS
Special weather statement, May 2, 6:29 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018

MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.

LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
      4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454

NWS
Special weather statement, May 2, 6:44 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 PM EDT WED MAY 2 2018

INZ004-005-014-030015-
St. Joseph-Marshall-Elkhart-
744 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...CENTRAL
ST. JOSEPH AND NORTH CENTRAL MARSHALL COUNTIES...

At 743 PM EDT, a strong thunderstorm was located over Lakeville, or
near Gulivoire Park, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Granger, Osceola, and Wyatt.

This includes Interstate 80 in Indiana between mile markers 85 and
88.

LAT...LON 4141 8631 4158 8647 4175 8607 4163 8586
TIME...MOT...LOC 2343Z 235DEG 39KT 4153 8630

NWS
Special weather statement, May 2, 6:51 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
751 PM EDT WED MAY 2 2018

MIZ080-081-030015-
Branch-Hillsdale-
751 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND WEST
CENTRAL HILLSDALE COUNTIES...

At 750 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles southwest of Coldwater, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coldwater, Marble Lake, and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 2 and
17.

LAT...LON 4203 8492 4187 8472 4176 8501 4176 8514
      4187 8521
TIME...MOT...LOC 2350Z 237DEG 28KT 4184 8509

NWS

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
May 2, 6:56 PM EST to 6:57 PM EST
Where
St. Joseph County, 0.69 mi N of (Sbn)michiana Arpt S
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.710, -86.320

The automated surface observation system at the South Bend Regional Airport recorded a 63 knot gust.

Thunderstorm Wind, St. Joseph

When
May 2, 7:00 PM EST to 7:01 PM EST
Where
St. Joseph County, 0.86 mi NW of South Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -86.260

A trained spotter reported trees uprooted and large branches snapped.

Thunderstorm Wind, La Porte

When
May 2, 6:10 PM CST to 6:11 PM CST
Where
La Porte County, 0.86 mi SE of Wilders
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.260, -86.890

The public reported a tree of unknown size down onto a local roadway.

Thunderstorm Wind, Starke

When
May 2, 6:10 PM CST to 6:11 PM CST
Where
Starke County, 1.48 mi SSW of Lomax
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.230, -86.890

The public reported 10 to 15 inch diameter trees were blown down.

Thunderstorm Wind, Elkhart

When
May 2, 7:15 PM EST to 7:16 PM EST
Where
Elkhart County, 0.69 mi N of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -85.970

The public estimated wind gusts to 60 mph as well as dime size hail.

Thunderstorm Wind, Elkhart

When
May 2, 7:20 PM EST to 7:21 PM EST
Where
Elkhart County, Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.720, -85.820

The pubic reported numerous tree limbs were snapped.

Thunderstorm Wind, St. Joseph

When
May 2, 7:23 PM EST to 7:24 PM EST
Where
St. Joseph County, Mishawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.670, -86.170

Law enforcement officials reported power lines down in the city from the wind and falling trees.

Thunderstorm Wind, Elkhart

When
May 2, 7:30 PM EST to 7:31 PM EST
Where
Elkhart County, 1.69 mi ESE of Simonton Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -85.950

Local media reported trees and tree limbs were blown down.

Thunderstorm Wind, St. Joseph

When
May 2, 7:30 PM EST to 7:31 PM EST
Where
St. Joseph County, 1.38 mi S of St Joseph Res
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.660, -86.100

Several power poles were blown down near Martin's Supermarket.

Thunderstorm Wind, St. Joseph

When
May 2, 7:31 PM EST to 7:32 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.080

The public reported several trees and tree branches down.

Thunderstorm Wind, Elkhart

When
May 2, 7:36 PM EST to 7:37 PM EST
Where
Elkhart County, 1.47 mi NNE of Simonton Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.750, -85.970

Local media reported at least five trees were blown down, some impacting fences and structures. At least one home had a large tree fall onto the roof, causing extensive damage. No damage estimate is available.

Thunderstorm Wind, Kosciusko

When
May 2, 9:09 PM EST to 9:10 PM EST
Where
Kosciusko County, 1.45 mi NNW of Winona Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.239, -85.860

Two large trees were snapped on the northwest side of Warsaw. Several smaller limbs also down in the area.

Thunderstorm Wind, Kosciusko

When
May 2, 9:10 PM EST to 9:11 PM EST
Where
Kosciusko County, 2.21 mi WNW of Redmond Park
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.392, -85.819

An off duty NWS meteorologist observed a large tree, roughly 10 to 15 inches in diameter was snapped and laid onto County Road E 1100 N.

Thunderstorm Wind, Kosciusko

When
May 2, 9:10 PM EST to 9:11 PM EST
Where
Kosciusko County, 1.68 mi WNW of Redmond Park
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.393, -85.807

An off duty NWS meteorologist observed several tree limbs, roughly 6 to 8 inches in diameter were snapped along County Road E 1100 N.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743875, 743877, 743878, 743880, 743876, 743881, 743882, 743883, 743884, 743892, 743900, 744590, 743871, 743873.